Drug-induced motor complications in dopa-responsive dystonia: implications for the pathogenesis of dyskinesias and motor fluctuations.Clin Neuropharmacol. 1999 Jul-Aug; 22(4):216-9.CN
Dopa-responsive dystonia (DRD) is characterized by striatal dopamine depletion with preserved nigrostriatal terminals. Patients with DRD typically obtain a marked long-term benefit from low doses of levodopa, with no motor complications. By contrast, motor fluctuations and dyskinesias often occur in idiopathic parkinsonism (Parkinson's disease; PD). This suggests that nigrostriatal denervation may be necessary for the development of these levodopa-related motor complications. Six genetically confirmed DRD cases were studied. Three of the five patients who were on chronic levodopa therapy developed choreic dyskinesias, which disappeared on reduction of medication. Apomorphine also induced dyskinesias. In addition, two patients experienced acute dystonic reactions after exposure to dopamine receptor-blocking drugs. No patient showed dose-response motor flutuations during levodopa treatment. It is proposed that striatal dopamine deficiency might play a major role in the pathogenesis of drug-induced dyskinesias. Conversely, the loss of nigrostriatal dopamine terminals seems to be a prerequisite for the development of levodopa-related motor fluctuations.